Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 405, NWS Tulsa, OK

August 10, 2009Cherokee County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 10, 2009, 4:14 PM CDT for Cherokee County, Wagoner County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2009, 4:14 PM CDT (21:14 UTC)
Expired
Aug 10, 2009, 5:00 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Cherokee County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 44 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:25 PM CDTTSTM WND DMGWagoner, OKSEVERAL LARGE TREES DOWNED ACROSS POWER LINES WITHIN THE CITY OF WAGONER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2700 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 102114
SVRTSA
OKC021-145-102200-
/O.NEW.KTSA.SV.W.0405.090810T2114Z-090810T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  EASTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR WAGONER...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HULBERT AND
  TAHLEQUAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3607 9494 3583 9497 3590 9540 3608 9538
TIME...MOT...LOC 2114Z 276DEG 11KT 3598 9528

$$
1 follow-up statement
000 
WWUS54 KTSA 102137
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
437 PM CDT MON AUG 10 2009

OKC021-145-102200-
/O.CON.KTSA.SV.W.0405.000000T0000Z-090810T2200Z/
WAGONER OK-CHEROKEE OK-
437 PM CDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN CHEROKEE AND EASTERN WAGONER COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR WAGONER...MOVING
EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST CITY AND
HULBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3608 9520 3607 9506 3589 9502 3587 9522
      3590 9540 3604 9538
TIME...MOT...LOC 2137Z 260DEG 18KT 3596 9532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:57 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 10, 3:57 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT MON AUG 10 2009

.DISCUSSION...
PROGRESSIVE TROUGH..FROM CENTRAL ONTARIO BACK
INTO THE CENTRAL HIGH PLAINS SHARPENS TONIGHT
AND REACHES OUR FORECAST AREA MID DAY TUESDAY.
PERSISTENT FRONTAL AND PRE-FRONTAL CONVECTION
WILL BE SHUTTLED SOUTH OVERNIGHT AS A RESULT.
MODELS YIELD MCS INDUCED HEAVY RAIN OVERNIGHT
NEAR OR ON OUR NORTHERN BORDER REGION.  WHILE
GFS DUMPS 2+ INCHES ON WEST TO EAST AXIS FROM
KCFV-KJLN-KSGF.  12Z WRF  12 HOUR 3+  AXIS ON
MORE NORTHWEST-SOUTHEAST LINE FROM..KEMP-KJLN
KUMN. IN ANY EVENT BOTH INDICATE POTENTIAL OF
VERY HEAVY MCS RAINFALL OVER OUR FAR NORTHERN
TIER OF COUNTIES IN NORTHEAST OKLAHOMA. FLOOD
WATCH CONSIDERED BUT POSTPONED UNTIL THE AXIS
OF HEAVIEST RAIN CAN BE DETERMINED.    HPCQPF
AXIS LOOKS REASONABLE.

AS PREVIOUS AFD NOTED: MULTIPLE FRESH OUTFLOW
BOUNDARIES. ANTICIPATE COPIOUS THUNDER / RAIN
FROM ABOUT CREEK COUNTY TO MADISON COUNTY AND
ALL POINTS NORTH AS LOW LEVEL JET KICKS MOIST
AIR OVER THOSE BOUNDARIES. LESSER RISK PRECIP
SOUTH OVERNIGHT.  TUESDAY FORECAST DEPENDS ON
MCS EVOLUTION / MOVEMENT OVERNIGHT. CONSENSUS
PLACES HIGHEST POPS IN ARKANSAS..HOWEVER WITH
WEST TO EAST BOUNDARY THROUGH FORECAST AREA..
LEFT AT LEAST CHANCE POPS EVERYWHERE. H500 MB
RIDGE EXPANDS EAST TUESDAY NIGHT AS H500 TROF
EXITS STAGE RIGHT. LOOKS DRY THE REMAINDER OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  88  68  92 /  80  40  10   0
FSM   75  88  70  92 /  50  60  10   0
MLC   75  90  70  91 /  30  40  20  10
BVO   69  87  62  92 /  90  40  10   0
FYV   70  84  63  88 /  70  60  10   0
BYV   70  84  63  88 /  80  60  10   0
MKO   73  88  67  92 /  60  40  10   0
MIO   70  86  65  90 /  80  50  10   0
F10   73  89  68  92 /  50  40  10   0
HHW   75  92  72  92 /  20  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Aug 10, 1:25 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT MON AUG 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
125 PM CDT MON AUG 10 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...LATE AFTERNOON.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...BETWEEN INTERSTATES 44 AND 40 AND WEST OF HIGHWAY 69.
ONSET...ONGOING.

DISCUSSION...
ELEVATED THUNDERSTORMS CONTINUE ACROSS PARTS OF NORTHEAST OKLAHOMA
EARLY THIS AFTERNOON...BUT THEY ARE SLOWLY DIMINISHING. SEVERAL
OUTFLOW BOUNDARIES ARE LYING ACROSS THE AREA WITH ADDITIONAL
OUTFLOW BOUNDARIES APPROACHING FROM THE NORTH. THE MOST PROMINENT
OF THESE BOUNDARIES WILL ENTER THE NORTHWEST CORNER OF ARKANSAS
EARLY THIS AFTERNOON AND INITIAL SURFACE BASED THUNDERSTORM
DEVELOPMENT WILL LIKELY TAKE PLACE IN CARROLL COUNTY ARKANSAS BY
AROUND 2 PM.

THUNDERSTORMS WILL INCREASE IN COVERAGE IN INTENSITY ALONG ALL THE
BOUNDARIES LATE THIS AFTERNOON WITH A FEW SEVERE STORMS
EXPECTED...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. LARGE HAIL UP TO
QUARTER SIZE AND DAMAGING WIND GUSTS TO 70 MILES AN HOUR WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

THUNERSTORM COVERAGE AND INTENSITY WILL LIKELY DECREASE EARLY THIS
EVENING BUT AN ADDITIONAL THUNDERSTORM COMPLEX WILL LIKELY DEVELOP
OVERNIGHT IN SOUTHEAST KANSAS...NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS AS A COLD FRONT MOVES INTO THE AREA. THE SEVERE WEATHER
THREAT WITH THE STORMS OVERNIGHT WILL BE LOWER THAN WITH THE
STORMS THIS AFTERNOON...BUT SOME MARGINALLY SEVERE HAIL AND WIND
GUSTS TO NEAR 60 MILES AN HOUR WILL BE POSSIBLE WITH A FEW OF THE
STRONGER STORMS OVERNIGHT.

HEAVY RAIN AND LOCALIZED FLASH FLOODING MAY ALSO BECOME A PROBLEM
BY LATER TONIGHT...ESPECIALLY IN NORTHEAST OKLAHOMA...AS SEVERAL
ROUNDS OF STORMS MAY OCCUR.

HEAT INDICES WILL BRIEFLY EXCEED 105 ACROSS A SMALL PART OF
NORTHEAST OKLAHOMA THIS AFTERNOON...MAINLY BETWEEN INTERSTATES 44
AND 40 AND WEST OF HIGHWAY 69. SCATTERED THUNDERSTORM DEVELOPMENT
WILL OCCUR IN THIS AREA BY LATE AFTERNOON WHICH WILL QUICKLY
LESSEN THE EXCESSIVE HEAT THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY IN NORTHEAST
OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS PARTS OF THE
AREA...WITH ADDITIONAL DEVELOPMENT POSSIBLE DURING THE AFTERNOON
BEFORE THE COLD FRONT PUSHES COMPLETELY THROUGH THE AREA. SURFACE
HIGH PRESSURE WILL SLIDE INTO THE REGION IN THE WAKE OF THE
FRONT...WHICH WILL ALLOW THUNDERSTORM CHANCES TO BE MINIMAL
THROUGH THE REST OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 10, 1:56 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT MON AUG 10 2009

ARZ001-101945-
BENTON AR-
156 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHERN BENTON

AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVETTE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...BLAND...MILLER...HILL
TOP...BENTONVILLE...ROGERS...SULPHUR SPRINGS...GRAVETTE...PEA
RIDGE...GATEWAY...LARUE...DECATUR...CENTERTON...AVOCA...HIWASSE...
BELLA VISTA...GARFIELD AND BEAVER LAKE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9388 3634 9458 3650 9459 3649 9389
TIME...MOT...LOC 1856Z 268DEG 18KT 3643 9447
Special weather statement, Aug 10, 3:43 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT MON AUG 10 2009

ARZ001-OKZ063-102130-
BENTON AR-DELAWARE OK-
343 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE

AT 343 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF COLCORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...KANSAS...COLCORD...GENTRY...
MAYSVILLE...GRAVETTE...SPRINGTOWN...HIGHFILL...CHEROKEE CITY...
VAUGHN...DECATUR AND HIWASSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3626 9427 3619 9481 3637 9486 3650 9435
      3650 9434
TIME...MOT...LOC 2043Z 256DEG 18KT 3630 9473
Special weather statement, Aug 10, 3:51 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON AUG 10 2009

OKZ055>057-102130-
CRAIG OK-NOWATA OK-WASHINGTON OK-
351 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON

AT 351 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF COPAN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DELAWARE...LENAPAH...WANN AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3696 9532 3671 9544 3690 9601 3699 9600
      3700 9600 3700 9560
TIME...MOT...LOC 2051Z 289DEG 26KT 3698 9592

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:43 PM CDTSpecial Weather StatementTSADelaware47 min
Aug 10, 3:51 PM CDTSpecial Weather StatementTSANowata39 min
Aug 10, 3:58 PM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
Aug 10, 5:03 PM CDTSpecial Weather StatementTSAMayes27 min
Aug 10, 5:03 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee41 min
Aug 10, 5:12 PM CDTSpecial Weather StatementTSANowata33 min
Aug 10, 5:13 PM CDTSevere Thunderstorm WarningTSADelaware34 min
Aug 10, 5:25 PM CDTAreal Flood AdvisoryTSADelaware, Mayes, Muskogee, Rogers, Wagoner3 hr
Aug 10, 5:34 PM CDTSevere Thunderstorm WarningTSATulsa, Wagoner26 min
Aug 10, 5:40 PM CDTSpecial Weather StatementTSADelaware35 min
Aug 10, 5:45 PM CDTSpecial Weather StatementTSAPawnee30 min
Aug 10, 5:51 PM CDTSpecial Weather StatementTSAOkmulgee24 min
Aug 10, 5:59 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee61 min
Aug 10, 6:16 PM CDTSpecial Weather StatementTSAOkmulgee29 min
Aug 10, 6:18 PM CDTAreal Flood AdvisoryTSACreek, Tulsa, Wagoner3 hr
Aug 10, 6:20 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee55 min
Aug 10, 6:28 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa47 min
Aug 10, 6:29 PM CDTSpecial Weather StatementTSACreek, Okfuskee31 min
Aug 10, 6:42 PM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Tulsa63 min
Aug 10, 6:49 PM CDTSpecial Weather StatementTSAOkmulgee26 min
Aug 10, 6:54 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Osage, Rogers, Tulsa and 2 more66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.